RISING CREATININE WITH HYDROCHLOROTHIAZIDE

Share this article:

What workup is needed for an elderly patient who is taking 25 mg hydrochlorothiazide for his hypertension and has slowly rising creatinine levels (1.5-2.0 mg/dL)?
—Thomas R. Barringer, MD, Fridley, Minn.

The first issue to consider is whether the dose is excessive for that individual. A 25-mg dose may be excessive for a petite older woman, particularly if she has a small food intake and a low-sodium diet. In these circumstances, if the creatinine rises, simply reduce the dose and then repeat the creatinine determination. The second point to look at is the BP achieved. If the achieved BP is too low, then it is likely that the dose is excessive for the patient. If the achieved BP is in the normal range, the likelihood of renovascular disease is relatively low but clearly not zero. If the hypertension is refractory or has required multiple medications to control, and the creatinine is higher, I would certainly screen for renovascular disease, particularly if the increase in the creatinine is substantial. A third consideration is whether the patient has underlying renal disease. Elderly patients can maintain a creatinine of 1 mg/dL despite considerable diminution of renal function. In these patients, creatinine can rise quite a bit with a diuretic. In some patients with mild renal insufficiency and sodium retention, BP cannot be brought under control without adequate diuresis, which, predictably, does increase the creatinine a bit. A small increase, of 0.5 mg or so, often must be expected.
—Samuel J. Mann, MD (107-12)

Share this article:
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters